Bad reaction after taking medication: Allergy or side effect?
If you have a bad reaction after taking medication, it’s important to figure out whether it’s an allergy or a side effect. Please seek medical attention immediately.
Medication allergy vs. side effects
A true allergy to medication will usually happen within minutes to hours of taking the drug. The medication can be taken by mouth, injected into the body or rubbed on the skin. Symptoms may include hives, difficulty breathing, and swelling of the face, lips, or tongue. If you have a severe allergic reaction, it can be life-threatening.
On the other hand, a side effect of a medication is usually not as severe as an allergy, and it happens more slowly. Common side effects include nausea, vomiting, diarrhea, and headaches. Most side effects will go away after you stop taking the medication. If they don’t, or if they are severe, you should talk to your doctor.
Allergies are not the same as side effects
Medication allergies are not the same as side effects. It’s important to know the difference between allergies and side effects because they are treated differently.
It’s important to know the difference between allergies and side effects because they are treated differently. Side effects can also be avoided by lowering the dose.
If you have a true allergy, you will need to avoid the medication entirely. If you have a milder reaction, your doctor may be able to prescribe a different medication. For example, if you’re allergic to penicillin, there are other antibiotics that you can take.
A visit to an emergency care facility is required if you experience symptoms of an acute severe allergic reaction, such as rapid pulse, labored breathing, or facial swelling.
Find out more about medication allergies and side effects from our healthcare providers at any of our clinics. All of our clinics also provide blood allergy testing.